Alert archive / South Carolina / Special Weather Statements in 2017
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Aug 6, 2017, 8:33 PM EDT for Bamberg County, Orangeburg County, South Carolina. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2017, 8:33 PM EDT (00:33 UTC)
- Expired
- Aug 6, 2017, 9:30 PM EDT
- In force
- 57 min
- Issued by
- NWS Columbia, SC
Counties Bamberg County, SC, Orangeburg County, SC
The radar
The Charleston,SC radar (KCLX), 56 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1150 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1117 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
807
WWUS82 KCAE 070033
SPSCAE
Special Weather Statement
National Weather Service Columbia SC
833 PM EDT SUN AUG 6 2017
SCZ036-041-070130-
Orangeburg-Bamberg-
833 PM EDT SUN AUG 6 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BAMBERG AND SOUTH
CENTRAL ORANGEBURG COUNTIES...
At 832 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Bamberg to near Miley. Movement was
northeast at 20 mph.
Wind gusts of 40 to 50 mph are possible with these storms.
Locations impacted include...
Orangeburg, Bamberg, Branchville, Ehrhardt, Rowesville and Cope.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3305 8112 3334 8111 3351 8073 3323 8069
3312 8089 3309 8088 3306 8090 3307 8092
3310 8094 3303 8108
TIME...MOT...LOC 0032Z 233DEG 16KT 3332 8105 3298 8105
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 6, 8:30 PM EDT, 3 minutes earlier.
Area forecast discussion, Aug 6, 8:30 PM EDT, 3 minutes before
Area Forecast Discussion National Weather Service Columbia SC 830 PM EDT Sun Aug 6 2017 .SYNOPSIS... A front will slip south into our region and stall, while atmospheric moisture increases to high levels, providing a cloudier and wetter than normal pattern, with slightly below normal temperatures, through this coming week. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... Low level moisture and a stalled frontal boundary has triggered convection across the Midlands and CSRA. A few lingering showers and thunderstorms remain over the southern Midlands. Dry air aloft may allow for a few downbursts to meet severe criteria for damaging winds. However widespread damaging winds are not expected with weak mid-level flow present. Tonight, a weakening upper level shortwave will move across the Upstate. Although convective activity will be diminishing with loss of heating, the shortwave may allow some additional development over the western Forecast Area (FA). A strong low level jet overnight with near 30 kts at 850 mb will continue to transport low-level moisture into the area. Increasing cloudiness and moisture will keep temperatures in the mid 70s, a few degrees warmer than previous nights. && .SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/... Latest model runs have trended a little farther south with the approaching front, bringing it into or close to our forecast area (FA), by late Mon into Tue, with high projected PW values at or above 2 inches. Models indicate higher POPs Monday across northern areas closer to the front. Upper disturbance progged to shift east across the boundary, mainly just to our north. Combination of moderate instability, h85 wind speeds increasing to 20 to 30 kt, and effective bulk shear values near 30 kt northern FA, could lead to some of the stronger cells producing strong wind gusts. SPC maintains MRGL risk of severe across the northern FA Monday. Though fairly rapid cell motion possible, locally heavy rain could also be a threat in any training or merging cells due to high PW. Stalled front in the area, plus high values of atmospheric moisture, expected to result in good chance to likely POPs Tue. Locally heavy rain will be the main threat Tuesday especially in any training cells near the surface boundary, with PW values expected to be a little higher than Monday. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... Models indicate the surface boundary to generally remain stalled across, our near, our FA through the week. A surface wave or two may develop and move east along it, with high PW values at or above 2 inches, resulting in a cloudier and wetter than normal pattern, with slightly below normal temps. Model blend yields good chance to likely POPs through the period. The main threat will continue to be locally heavy rain. && .AVIATION /00Z MONDAY THROUGH FRIDAY/... The majority of thunderstorms have moved east of the TAF sites with the exception of OGB. Thunderstorm coverage will continue to diminish after sunset, but shortwave energy in the Upstate may enhance a few lingering showers. Any convection after 04Z should be west of all TAF sites. Increasing moisture in a 30 knot Low Level Jet (LLJ) may promote low stratus development early Monday morning. However all model guidance continues to suggest VFR ceilings. Kept all TAFs VFR for now but there is a chance for MVFR restrictions. South winds should stay up around 5 kts at most sites, limiting the threat for fog. Monday morning, gusty southwest winds will develop after 13z when the inversion breaks. The Bufkit momentum transfer tool indicates wind gusts from 15 to 20 kts through Monday afternoon. We also expect scattered thunderstorms in the afternoon. EXTENDED AVIATION OUTLOOK...A stalled front will remain over the region through the week. Thunderstorms, and associated restrictions, will be possible. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Aug 6, 3:38 AM EDT, 16 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 338 AM EDT Sun Aug 6 2017 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-070745- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 338 AM EDT Sun Aug 6 2017 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms could produce strong winds and locally heavy rain at times throughout the forecast area on Monday as a cold front approaches the region. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 6, 4:47 PM EDT, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Columbia SC
447 PM EDT SUN AUG 6 2017
SCZ036-037-062130-
Orangeburg-Calhoun-
447 PM EDT SUN AUG 6 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CALHOUN AND
SOUTHEASTERN ORANGEBURG COUNTIES...
At 446 PM EDT, a strong thunderstorm was located near Reevesville, or
9 miles northwest of Saint George, moving northeast at 20 mph.
Wind gusts of 40 to 50 mph are possible with this storm.
Locations impacted include...
Holly Hill, Bowman, Elloree, Santee and Vance.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3339 8077 3362 8055 3334 8035 3329 8049
3333 8049 3333 8051 3322 8072 3323 8072
TIME...MOT...LOC 2046Z 226DEG 17KT 3327 8071
HCSpecial weather statement, Aug 6, 5:01 PM EDT, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Columbia SC
501 PM EDT SUN AUG 6 2017
SCZ025>028-030-036-037-062145-
Orangeburg-Lexington-Aiken-Calhoun-Richland-Saluda-Edgefield-
501 PM EDT SUN AUG 6 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN CALHOUN...
EAST CENTRAL EDGEFIELD...LEXINGTON...NORTHEASTERN AIKEN...EASTERN
SALUDA...NORTH CENTRAL ORANGEBURG AND SOUTHERN RICHLAND COUNTIES...
At 500 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles south of Johnston to 14 miles
southeast of Leesville to 7 miles southwest of Gaston to 15 miles
south of Pine Ridge to 7 miles west of St. Matthews. Movement was
north at 25 mph.
Wind gusts of 35 to 45 mph are possible with these storms.
Locations impacted include...
Columbia, Lexington, Irmo, Forest Acres, Red Bank, Oak Grove,
Woodfields, Batesburg-Leesville, Saluda, Johnston, South Congaree,
Pine Ridge, St. Matthews and Gaston.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3411 8173 3411 8158 3407 8150 3409 8146
3407 8139 3412 8142 3411 8107 3395 8063
3355 8080 3365 8118 3367 8139 3368 8186
TIME...MOT...LOC 2100Z 191DEG 21KT 3374 8176 3373 8138 3372 8117 3369
8106 3364 8091
HCSpecial weather statement, Aug 6, 5:50 PM EDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Columbia SC
550 PM EDT SUN AUG 6 2017
SCZ015-022-062230-
Lancaster-Kershaw-
550 PM EDT SUN AUG 6 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LANCASTER AND
NORTHERN KERSHAW COUNTIES...
At 550 PM EDT, a strong thunderstorm was located 8 miles south of
Kershaw, or 11 miles north of Camden, moving northeast at 15 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Kershaw and Heath Springs.
LAT...LON 3457 8038 3455 8037 3454 8036 3452 8035
3451 8033 3449 8033 3447 8032 3429 8056
3443 8083 3473 8066
TIME...MOT...LOC 2150Z 224DEG 14KT 3442 8063
CJRSpecial weather statement, Aug 6, 6:07 PM EDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Columbia SC
607 PM EDT SUN AUG 6 2017
SCZ038-062245-
Clarendon-
607 PM EDT SUN AUG 6 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CLARENDON COUNTY...
At 607 PM EDT, a strong thunderstorm was located over Summerton, or
12 miles southwest of Manning, moving northeast at 15 mph.
Wind gusts of 40 to 50 mph are possible with this storm.
Locations impacted include...
Manning, Summerton and Paxville.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If you are on or near Lake Marion, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 3346 8024 3347 8041 3353 8045 3354 8045
3354 8046 3363 8053 3371 8042 3372 8039
3373 8039 3378 8034 3378 8028 3382 8022
3363 8006
TIME...MOT...LOC 2207Z 236DEG 14KT 3360 8040Special weather statement, Aug 6, 6:33 PM EDT, 2 hours before
Special Weather Statement
National Weather Service Columbia SC
633 PM EDT SUN AUG 6 2017
GAZ065-077-SCZ030-035-062315-
Burke-Richmond-Barnwell-Aiken-
633 PM EDT SUN AUG 6 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BURKE...
SOUTHEASTERN RICHMOND...NORTHWESTERN BARNWELL AND SOUTHWESTERN AIKEN
COUNTIES...
At 632 PM EDT, a strong thunderstorm was located near Hephzibah, or 8
miles south of Augusta, moving northeast at 30 mph.
Wind gusts of 40 to 50 mph are possible with this storm.
Locations impacted include...
Aiken, North Augusta, Savannah River Site, Clearwater, Hephzibah, New
Ellenton, Jackson, Gloverville and Burnettown.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3319 8198 3336 8214 3361 8170 3339 8145
3316 8171
TIME...MOT...LOC 2232Z 238DEG 26KT 3333 8201
HCSpecial weather statement, Aug 6, 8:33 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
833 PM EDT SUN AUG 6 2017
SCZ036-041-070130-
Orangeburg-Bamberg-
833 PM EDT SUN AUG 6 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BAMBERG AND SOUTH
CENTRAL ORANGEBURG COUNTIES...
At 832 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Bamberg to near Miley. Movement was
northeast at 20 mph.
Wind gusts of 40 to 50 mph are possible with these storms.
Locations impacted include...
Orangeburg, Bamberg, Branchville, Ehrhardt, Rowesville and Cope.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3305 8112 3334 8111 3351 8073 3323 8069
3312 8089 3309 8088 3306 8090 3307 8092
3310 8094 3303 8108
TIME...MOT...LOC 0032Z 233DEG 16KT 3332 8105 3298 8105The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 9:35 PM EDT | Special Weather Statement | CAE | Orangeburg | 55 min |
| Aug 7, 3:52 PM EDT | Special Weather Statement | CAE | Lexington | 23 min |
| Aug 7, 4:30 PM EDT | Special Weather Statement | CAE | Lexington | 45 min |
| Aug 7, 6:46 PM EDT | Special Weather Statement | CAE | Lexington | 29 min |
Nearby
Special Weather Statements in South Carolina, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.